I have been taking Spironolactone for about 6 weeks for adult cystic acne/

Patient

Q: I have been taking Spironolactone for about 6 weeks for adult cystic acne. I am 52 and have never had any real problems with indigestion before in my life; maybe 10 instances in my entire life. But about 12 days ago started getting really bad indigestion/heartburn and it progressed to severe over this weekend. Friday & Saturday I was totally incapcitated and out of commission, couldn't sleep for over 48 hrs due to the extreme pain, extreme pressure in chest and abdomen in multipled places, can't walk, vomiting, constipated, shaking, cannot even think straight. Once the existing food got out this morning, the pain and pressure have diminished. I read and read and read and I think it's the Spironolactone which is known to cause these side effects and even sometimes caused GERDS. So I have not taken the Spironolactone in the last 24 hours. And I do not plan to take it anymore. I do not have a Gastro Dr and when I start calling around on Monday I imagine that it will take at least a few days if not longer to get in to see one. In the mean time, what should I be doing and eating? I am hungry of course but scared to death to eat anything at all. I have a bad headache. I sip on water and took a few sips of bouillon. Should I eat? If so, what? I do not ever want to feel like I did Fri and Sat ever again. How long will it take for my stomach to get back to normal if it is the spironolactone that has caused this and I have stopped taking it? My follow up with dermatologist on the Spironolactone isn't until Feb but I plan to try to get in earlier.

Symptoms:  Severe indigestion/heartburn, burnging sensation in chest, extreme pressure and pain in chest and multiple places in abdomen, vomiting, sweats, cannot sleep at all. It subsided this morning after two full horrible days. Afraid to eat anything at all for fear of these symptoms coming back.
Doctor

A:   Hi.
Thanks for your query and an elucidate history.

Read the whole history from spironalactum for ache to heartburn, incapacitated and out of commission, couldn't sleep for over 48 hrs due to the extreme pain, extreme pressure in chest and abdomen in multiple places, can't walk, vomiting, constipated, shaking, cannot even think straight. Once the existing food got out this morning, the pain and pressure have diminished.
Yes, these symptoms can be due many causes.
This may be intolerance to spiramolactum to anything.
I would advise you the following:
Take only those foods which are time-tested means you know that suits you.
Take a PPI like Omeprazole.
Antacid gel
Laxative if constipation.
For further clinical evaluation, examination , investigations and prescription based medicines you need to consult a local Doctor. Get started proper evaluation and treatment and referral to Gastro if required.

I hope this answer helps you for early diagnosis and treatment.
Please feel free to ask further relevant queries if you feel that there is a gap of communication.

Comments / Follow Ups

Patient: I have taken Peptobismal and a stool softener. Both were after symptoms had diminished but they did help a bit. The foods that made me sick are ones I've eaten all my life with no problems. What foods are known to be safe for the condition I have?
Doctor: Thanks for your feedback.
Please continue Peptobismal and stool softener.
The foods and beverages: The simple rule is that the patient has to make a list of the foods and beverages that suit and those that do not suit the bowel or the body. This is so as every persons response to a particular thing is varied and very subjective hence nothing can be specified. You have to take a decision on this matter as you alone would know by your past experience. I hope you are getting my point of view.

Rest of management as discussed above.
Take care.

Related Q&A

Q: Hi,  I've been suffering acne for six years, and my doctor perscribed me ?ISOTRETINOIN capsules to treat it...

Q: Over a month ago, I was diagnosed with PCOS. My doctor put me on the pill (Yasmin). In the first month, I developed a...

Q: I am looking for a contraceptive pill that will assist with my acne problem but which has a relatively low amount of ...

Q: Make age 63 recently on minocycline for scalp acne . Commenced walking twice a day as the impact of this medicine cau...

Q: I have been taking isotroin 20 for 1 year so I get clear skin but then I stopped it and started taking isotroin 10 ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews